T Nation

Roaccutane and Joints?


#1

I just visited the dermatologist today to try and sort the acne out on my face. He recommended a prescription of a drug called 'Roaccutane' which I would have to take for 4-7 months.

He listed alot of side effects and things I shouldn't do while taking it. One of the "don'ts" that concerned me was that I am not allowed to do any strenuous physical activity. He says that the drug would make my joints all dry and less lubricated so they wouldn't perform as well.

This concerns me as I play tiring levels of indoor soccer 3 times as week, as well as lift 4-5 times a week. I don't want to be sitting on my ass for 4-7 months while I wait for this drug to clear my acne up.

Does anyone know a way around this problem? Would it matter if I just kept training full on anyway, should I keep training but do lighter weights? Or should I sit out the 4-7 months doing nothing. I really want to keep training, as I'm really making progress building muscle and even started cutting alcohol from my habits.


#2

You could ask your derm to put you on a low dose (10-20 mg/day). Common US doses are much higher. In Europe the doses are much lower like this, and side effects are reduced. I will say that low doses of that stuff are fucking amazing.


#3

Ah okay, i'll check what dose i've been prescribed. Cheers brand.


#4

When I was a teenager I was on a high dose of that nasty ass stuff and kept working out. Its horrible stuff though. Having been on high dose chemo as well I can say first hand the side effects are almost as bad.

One bit of advice, moisturise like crazy. That stuff makes your skin so dry it burns.


#5

It's all over the news/tv too. Class action law suits for Crohns disease and a bunch of other equally shitty diseases.

I would definitely look into antibiotics first. They also have topical vitamin A (which is essentially what accutane is) that isn't going to wreak havoc on your body.


#6

There's topical accutane called retin-a. I think it's the best treatment for acne. It only effects the face. Also retin-a is tretinoin and accutane is isotretinoin. Tretinoin is no less effective, but I think it gets broken down by the liver more quickly if absorbed and causes less side effects.

The problem with antibiotics is that that only helps with acne causes by bacteria, some acne is caused just by sebum production. No acne is caused by only bascteria, it's either excess sebum, or excess sebum and bacteria. Sebum production is greatly increasd while on steroids.

The other problem with antibiotics is that they can have a lot of side effects, including liver toxicity. Retin-A causes no side effects, other than side effects which effect the skin of the face. Retin-A's only side effects are can cause dry skin, sensitivity to sun, and skin peeling if over used. Accutane causes those side effects also.

Overusing antibiotics can also cause you to develop antibiotic resistant bacteria. Antibiotics never kill 100% of the bacteria. Those that are left could be antibiotic resistant, and then they continue to divide, and soon the antibiotic no longer works.


#7

Maybe I shouldn't go on it... I've already tried doxycylene and a few topical creams as well to no avail. My acne isn't horrible, I don't even think about it most days but its just something I want to get cleared up. If the side effects really aren't worth it, I might just be better off sitting it out until it naturally goes away.

Increased aggression, sore joints, poor quality skin as well as the potential for the whole thing to go wrong is a bit off putting. Cheers for the information guys.


#8

chances are it won't go away naturally....

i had good results from tazorac(Tazarotene retinoid) and Solydyn(antibiotic)...you only need to apply tazorac once at night...I think it is a huge mistake to use several creams...one strong one is enough...

in the first month, my skin got terrible, but it cleared completely after 8 weeks...


#9

Modok:

No homo, but you're looking very buff in that pic. You're nipple looks sort of weird though. I think it's because your pec is so big it's made your nipple un-circular. Is that why?

I wasn't recommending accutane, I was recommending retin-a, a topical medication. A topical medication that isn't designed to be absorbed into the blood stream will almost always be safer than a medication which is absorbed into the bloodstream (antibiotics). If you have acne on you shoulders and your face, and you only use retin-a on your face, you'll still have acne on your shoulders.

Any use of antibiotics can contribute to antibiotic resistance. In fact, low doses of antibiotics can be worse than high doses, because high doses will kill all bacteria, whereas low doses will allow the bacteria with some antibiotic resistance to survive. Antibiotic resistance is a serious problem, there's already doomsday mrsa. You're right, most antibiotics aren't dangerous to use for most people, but they do cause liver strain. If you drink on antibiotics, that can cause liver damamge.

If you use antibiotics to reduce inflamtion and not kill bacteria, why not just use cortisone? Cortisone will be much more effective at reducing inflamtion, and is safer if it's used topically. Antibiotics are used to kill bacteria.

I think you thought I was recommending accutane because my post wasn't clear. Retin-a is less dangerous than antibiotics which are much less dangerous than accutane. Accutane is a very effective treatment, though. It tends to get vilified needlessly.


#10

Im not sure of what dosage I was on, but I took it for 1 year while training hard-core for soccer 3-4 times a week. I was doing heaps of running, but not much lifting except for the occasional set of chinups and push ups. Didnt have any issues.
tweet tweet


#11

Just out of curiosity, has anyone's doctor ever recommended dietary or other non medical treatments for acne prior to prescribing hepatoxic drugs?


#12

Agreed. Do not take this drug.

For me, cleaning up my diet completely cleared up my skin. I would look to doing that, before you take a drug that has severely destroyed and even killed those who have taken it.


#13

Cleaned up my diet, took antibiotics, tried topical creams. Finally took accutane about 4 years ago and it was one of the best decisions I've made. No more stupid fucking benzoyl peroxide to bleach my clothes and shit and didn't have to worry about how greasy my skin was that day. Only side effects I had were dry lips and skin, which really isn't that bad to deal with for 5 months.


#14

How bad was your acne though, Westcoast7? (answer your PMs, by the way)

I had cystic acne. Really, really bad.

I took Accutane for I think 10 months and it cleared up my skin. It is a VERY dangerous drug that seems to work well for the right candidates.

Accutane can also damage your intestines.


#15

MODOK:

Would taking IV antibiotics avoid the effect oral ABs have on intestinal flora?

I would assume so, but not sure.


#16

In some cultures (Google returned nothing for me), it is probably a sign of respect to comment on other mens' nipples.


#17

Yea mine was pretty mild, I should have stated that. I guess in the case of severe cystic acne, accutane is pretty much your only hope, but I would strongly encourage people to try everything else first.

Sorry Ponce, I never see my PM's anymore because of this damn layout change


#18

PWNED.


#19

This if you have cystic acne accutane is the only thing that will help you. If your acne is mild-moderate and you can actually pop them diet has a huge impact. Once I began eating paleo cutting out most carbs (especially simple carbs), dairy and adding good fats my face cleared up. It makes addidng weight a bit difficult but, in my opinion worth it.


#20

i used it and would not put my kids on it. acne can be controlled with diet. get the grains out of your diet and you will be much happier.